Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 68, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Oct 3, 2018, 3:21 PM CDT for Lincoln County, Oneida County, Wisconsin. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 3, 2018, 3:21 PM CDT (20:21 UTC)
- Expired
- Oct 3, 2018, 4:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Lincoln County, WI, Oneida County, WI
The radar
The Green Bay radar (KGRB), 171 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 3, 4:00 PM CDT | HAIL 1 | 3 Wnw Harshaw, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 557 m²/s²
- 0-3 km storm-relative helicity
- 541 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
310
WUUS53 KGRB 032021
SVRGRB
WIC069-085-032100-
/O.NEW.KGRB.SV.W.0068.181003T2021Z-181003T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
321 PM CDT WED OCT 3 2018
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Northern Lincoln County in north central Wisconsin...
Oneida County in north central Wisconsin...
* Until 400 PM CDT.
* At 320 PM CDT, a severe thunderstorm was located near Prentice, or
25 miles south of Park Falls, moving east at 70 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Rhinelander, Tomahawk, Woodboro, Tripoli, Willow Reservoir,
Bradley, Three Lakes, Sugar Camp, Hazelhurst and Lake Tomahawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4581 9004 4588 8930 4586 8930 4586 8918
4590 8918 4589 8905 4546 8905 4547 8942
4545 8943 4544 9004
TIME...MOT...LOC 2020Z 254DEG 62KT 4559 9027
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
EB2 follow-up statements
976
WWUS53 KGRB 032036
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
336 PM CDT WED OCT 3 2018
WIC069-085-032100-
/O.CON.KGRB.SV.W.0068.000000T0000Z-181003T2100Z/
Lincoln WI-Oneida WI-
336 PM CDT WED OCT 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHERN LINCOLN AND ONEIDA COUNTIES...
At 333 PM CDT, a severe thunderstorm was located near Tripoli, or 28
miles southeast of Park Falls, moving east at 45 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Rhinelander, Tomahawk, Woodboro, Tripoli, Willow Reservoir, Bradley,
Three Lakes, Sugar Camp, Hazelhurst and Lake Tomahawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4581 9004 4588 8930 4586 8930 4586 8918
4590 8918 4589 8905 4546 8905 4547 8942
4545 8943 4544 9004
TIME...MOT...LOC 2033Z 264DEG 38KT 4559 9013
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
$$
Bersch210
WWUS53 KGRB 032050
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
350 PM CDT WED OCT 3 2018
WIC069-085-032100-
/O.CON.KGRB.SV.W.0068.000000T0000Z-181003T2100Z/
Lincoln WI-Oneida WI-
350 PM CDT WED OCT 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHERN LINCOLN AND ONEIDA COUNTIES...
At 349 PM CDT, a severe thunderstorm was located near Willow
Reservoir, or 22 miles west of Rhinelander, moving east at 50 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of
northern Lincoln and Oneida Counties, including the following
locations... Mc Naughton, Gagen, Heafford Junction, Bradley, Harshaw,
Starks, Hazelhurst, Pelican Lake, Clearwater Lake and Lennox.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4581 9004 4588 8930 4586 8930 4586 8918
4590 8918 4589 8905 4546 8905 4547 8942
4545 8943 4544 9004
TIME...MOT...LOC 2049Z 254DEG 47KT 4566 8987
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
$$
BerschWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 3:00 PM CDT, 21 minutes earlier.
Area forecast discussion, Oct 3, 3:00 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 300 PM CDT Wed Oct 3 2018 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Thursday Issued at 258 PM CDT Wed Oct 3 2018 Active short-term forecast expected, especially into this evening, with the potential for strong to severe thunderstorms. Wind advisory continues for Door County. Late this afternoon into this evening: A warm front lifting north through the area will give way to an advancing cold front from the west. This will all be associated with a rapidly intensifying low pressure system sliding across MN into Lakes Superior this afternoon, to near James Bay by this evening. At the same time, an upper-level shortwave will lag just behind the aforementioned low pressure system, also aiding in the intensification of the low. Farther aloft, a somewhat coupled jet streak, is expected to be in place across northern WI. This puts much of the northern portions in the right entrance region of the northern jet and the left exit region of the southern streak. This will aid in providing divergence aloft across a broad area. Shear profiles continue to show very strong deep-layer shear ahead of the cold front, in the warm sector. Low-level shear is also very impressive with values expected to be in the 40 to 50 knot range. Much of the shear, both deep-layer and low-level, is progged to be perpendicular to the forcing. This points to the potential for some organization to the severe weather threat into the evening hours. Instability is expected to build into the 1000-2000 J/kg range late this afternoon into this evening, especially across the central and east half of the CWA. Storm mode is a bit uncertain initially as cloud cover has lingered a bit longer over the northern half of the CWA. If enough breaks occur later this afternoon, then supercells are possible; otherwise, a more linear structure is expected along the cold front. Wind potential and tornado spin-ups are possible along the line, especially early in the evening. Winds are so strong aloft and storm movement is great enought that it will be fairly east to get severe winds down to the surface. Outside of thunderstorms, the tightening pressure gradient will allow for gusty southerly winds ahead of the cold front, possibly gusting into the 30 to 40 mph range. On the back side of the low/cold front, winds will gust out of the north to northwest. Still looks like better mixing may occur over door county; therefore, the wind advisory will continue. These winds will gust through late tonight. Thursday: There pressure gradient will be fairly strong early in the day, resulting in gusty winds through late morning or early afternoon. Thereafter, the high pressure center will move directly overhead, resulting in decreasing winds and increased sunshine throughout the day. Highs will be much cooler, with most locations staying in the upper 40s to low 50s. .LONG TERM...Thursday Night Through Wednesday Issued at 258 PM CDT Wed Oct 3 2018 A fairly active extended forecast is expected as well. Not really expecting much in the way of severe weather; however, heavy rainfall potential does exist across much of the CWA through at least the middle of next week. This will be associated with a low pressure system moving through the Western Great Lakes Friday into Saturday along with the potential for yet another strong low pressure system is progged to slide from the Plains northeastward into Ontario Sunday night through at least Tuesday night. There are some issues with timing and strength with this system, so this will need to be pinned down as time gets closer. Outside of that, cooler conditions can be expected through the weekend, with a warming trend expected for the first part of next week. This time period will need to be monitored due to the potential for several rounds of moderate to heavy rainfall. Flooding potential will steadily increase into early next week, especially in locations that remain under focused rain bands. A consensus of the models was sufficient, especially with the severe potential in the shorter- term forecast. && .AVIATION...for 18Z TAF Issuance Issued at 1252 PM CDT Wed Oct 3 2018 Ceilings will increase briefly this afternoon as a warm front continues to lift to the north of the area. Again, these improved ceiling conditions will be short-lived as a cold front and strong to severe thunderstorms push across the TAF sites from west to east this afternoon into this evening. Strong LLWS will linger into this evening at each TAF site; however, some of the strong winds aloft may mix down to the surface causing gusty, erratic winds, especially near thunderstorms. Thunderstorms will be most likely early to mid afternoon at the western TAF sites and then late afternoon into early evening over the eastern TAF sites. && .GRB WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 AM CDT Thursday for WIZ022. && SHORT TERM.....Cooley LONG TERM......Cooley AVIATION.......Cooley
Hazardous weather outlook, Oct 3, 4:19 AM CDT, 11 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 419 AM CDT Wed Oct 3 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041100- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 419 AM CDT Wed Oct 3 2018 ...SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND TORNADOES ARE POSSIBLE DURING THIS AFTERNOON AND EARLY THIS EVENING... This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Severe thunderstorms are expected to develop across Minnesota and western Wisconsin early this afternoon, then race east at speeds possibly exceeding 50 mph. The storms are likely to produce damaging wind gusts. A considerable risk for tornadoes will also exist due to the strong wind fields aloft that will be accompanying a low pressure system crossing the region. The thunderstorms are also likely to produce brief torrential rains, and possibly large hail. The greatest risk for severe storms in central and north-central Wisconsin will occur between 100 pm and 500 pm. The greatest risk in northeast and east-central Wisconsin will occur between 400 pm and 800 pm. Widespread showers and thunderstorms are expected this morning, especially across northern Wisconsin. The morning storms are not expected to be severe, but will produce heavy rain and possibly some small hail. Outside of the thunderstorms, southwest winds could gust to 30 to 40 mph during the afternoon hours. A few hours of west winds gusting to 35 to 45 mph are possible during the late evening hours, immediately behind a cold front crossing the region. Even stronger wind gusts to 50 mph are expected at times across Door County from this afternoon through tonight. As a result, a Wind Advisory has been posted for Door County. The gusty winds may make driving high profile vehicles difficult, and blow about unsecured outdoor items such as garbage cans and lawn furniture. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periods of rain are expected at times into the middle next week as a series of low pressure systems move across the region. The rain could be heavy at times and lead to some urban and small stream flooding. A few of the larger rivers could approach bankfull sometime next week. There is a chance of thunderstorms across portions of northeast Wisconsin Friday afternoon and Friday evening. Severe storms are not expected. There is a chance of thunderstorms across much of the region early next week. It is too early to determine if any of these storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely to be needed this afternoon. Spotters are requested to report tornadoes, hail, and strong winds or wind damage to the National Weather Service in Green Bay. LMZ521-522-541>543-041100- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 419 AM CDT Wed Oct 3 2018 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Southwest winds with gale force gusts are expected this afternoon. West gales are likely tonight. In addition, thunderstorms will pose a hazard to boaters on the lake and bay through this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible Friday afternoon and Friday evening, and then again early next week that may pose a hazard to boaters. Skowronski/Eckberg
In the hours before
Special weather statement, Oct 3, 11:09 AM CDT, 4 hours 12 minutes before
Special Weather Statement National Weather Service Green Bay WI 1109 AM CDT Wed Oct 3 2018 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-031900- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 1109 AM CDT Wed Oct 3 2018 ...SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND TORNADOES POSSIBLE DURING THE AFTERNOON AND EARLY EVENING... The potential exists for severe thunderstorms across the area during the afternoon and early evening hours. The storms are likely to produce damaging wind gusts. Large hail and torrential rainfall is also possible. Atmospheric conditions are also expected to be supportive of the development of tornadoes with the severe storms. Now is the time to plan what actions you will take to ensure your safety if severe weather occurs! Be sure to closely monitor updated forecasts throughout the day. If you are going to be engaged in outdoor activities during the afternoon or early evening, be sure to adequate shelter is available and can be accessed quickly. The greatest risk for severe storms in central and north-central Wisconsin will occur between 200 pm and 600 pm. The greatest risk in northeast and east-central Wisconsin will occur between 500 pm and 800 pm. Cooley
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 4:25 AM CDT | Wind Advisory | GRB | Door | 27 hr |
| Oct 3, 4:43 AM CDT | Gale Warning | GRB | 26 hr | |
| Oct 3, 3:56 PM CDT | Severe Thunderstorm Warning | GRB | Oneida | 49 min |
| Oct 3, 4:11 PM CDT | Special Weather Statement | GRB | Vilas | 34 min |
| Oct 3, 5:03 PM CDT | Special Weather Statement | GRB | Florence | 27 min |
| Oct 3, 5:15 PM CDT | Special Weather Statement | GRB | Florence, Forest | 30 min |
| Oct 3, 5:52 PM CDT | Special Weather Statement | GRB | Florence | 23 min |
| Oct 3, 6:51 PM CDT | Special Weather Statement | GRB | Florence, Forest, Langlade, Lincoln, Marathon, Marinette and 7 more | 69 min |
| Oct 3, 6:56 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Marathon, Menominee, Shawano | 14 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.